Pharmacotherapy for Gastrointestinal and Hepatobiliary Disorders.
Once the underlying cause is identified, an appropriate drug therapy plan can be recommended based on medical history and individual patient factors. In this Assignment, you examine a case study of a patient who presents with symptoms of a possible GI/hepatobiliary disorder, and you design an appropriate drug therapy plan.Pharmacotherapy for Gastrointestinal and Hepatobiliary Disorders.
This week\’s case:
Patient HL comes into the clinic with the following symptoms: nausea, vomiting, and diarrhea. The patient has a history of drug abuse and possible Hepatitis C. HL is currently taking the following prescription drugs:Pharmacotherapy for Gastrointestinal and Hepatobiliary Disorders.
This paper involves the case of a patient named HL who presented with complaints of diarrhea, vomiting, and nausea. The patient had a drug abuse history and previous infection of hepatitis C. HL was on the following drugs: nifedipine 30 mg, Synthroid 100mcg, and prednisolone 10mg daily. This paper discusses HL’s probable diagnosis based on his current history and prescribed medications. It also discusses the HL’s most appropriate plan for drug therapy
HL had a sudden onset of the following symptoms: diarrhea, nausea, and vomiting.
He was also prescribed nifedipine 30 mg, Synthroid 100mcg, and prednisolone 10mg daily. Critically analyzing these medications, Synthroid, also known levothyroxine is indicated a dysfunctional thyroid gland. It is administered in very small doses to minimize the severity of its side effects. Prednisolone is an anti-inflammatory and immunosuppressant (Arcangelo et al., 2017). Therefore, in this patient, it is probable that it was prescribed since the patient is taking Synthroid. Some of the side effects of prednisolone are vomiting, pancreatitis and nausea.Pharmacotherapy for Gastrointestinal and Hepatobiliary Disorders.
Nifedipine, a calcium channel blocker is a peripheral arterial vasodilator indicated in the management of hypertension and angina. Its potential side effects are cardiac failure and hypoglycemia. HL’s history also reveals that he had a hepatitis C infection and drug abuse history. More specifically, he abused illegal drugs and prescription drugs such as sleep medications, opioids, and barbiturates. However, since he stopped abusing drugs 15 years ago, he will not need a toxicology report.Pharmacotherapy for Gastrointestinal and Hepatobiliary Disorders.
Before making a final diagnosis, it is necessary to obtain an additional history and conduct a physical exam on HL. Some of the vital questions to ask HL include: how many episodes of vomiting and diarrhea has he had? For what duration did the vomiting and diarrhea last? Vomiting and diarrhea cause dehydration and it is essential to obtain this information to estimate the amount of water required for rehydration (Bányai et al., 2018). It is also essential to ask HL the exact color of the stool and vomitus since specific colors suggest different pathologies and will improve accuracy in the diagnosis. A perfect example is orange, yellow or green vomitus, which is indicative of gastroenteritis, bile reflux, food poisoning or influenza, whereas pink vomitus may indicate PUD, milk intolerance, amyloidosis and damage to the lining of the GI. The physical exam should focus more on the patient’s skin turgor, skin color and pain on the right upper quadrant of the abdomen suggesting a probable hepatitis C relapse.Pharmacotherapy for Gastrointestinal and Hepatobiliary Disorders.
According to HL’s clinical presentation, I would make a diagnosis of acute gastroenteritis (GE). GE, also referred to as infectious diarrhea is the inflammation of the GI tract, the stomach and intestines, caused by a parasite, a virus or bacteria and is spread through contaminated food or water. Patients with GE usually present with diarrhea, nausea and vomiting, symptoms that cause fever, lack of energy and dehydration (Al Jassas et al., 2018). However, an accurate diagnosis of GE with its exact cause, in this case, will require additional basic tests. The initial test will be a stool test of clostridium difficile, and the findings will help to determine if a virus or bacteria causes the GE. Pharmacotherapy for Gastrointestinal and Hepatobiliary Disorders.
The purpose of therapy, in this case, is to prevent complications and reduce the severity of the patient’s symptoms. Most GE infections are viral. Therefore, if HL’s GE is found to be viral, he will be managed as follows:Pharmacotherapy for Gastrointestinal and Hepatobiliary Disorders.